Format

Send to:

Choose Destination
See comment in PubMed Commons below
Gastroenterology. 2009 Jul;137(1):80-7, 87.e1. doi: 10.1053/j.gastro.2009.03.058. Epub 2009 Apr 10.

Proton-pump inhibitor therapy induces acid-related symptoms in healthy volunteers after withdrawal of therapy.

Author information

  • 1Department of Medical Gastroenterology, Køge University Hospital, Copenhagen University, Copenhagen, Denmark.

Abstract

BACKGROUND & AIMS:

Rebound acid hypersecretion (RAHS) has been demonstrated after 8 weeks of treatment with a proton-pump inhibitor (PPI). If RAHS induces acid-related symptoms, this might lead to PPI dependency and thus have important implications.

METHODS:

A randomized, double-blind, placebo-controlled trial with 120 healthy volunteers was conducted. Participants were randomized to 12 weeks of placebo or 8 weeks of esomeprazole 40 mg/d followed by 4 weeks with placebo. The Gastrointestinal Symptom Rating Scale (GSRS) was filled out weekly. A score of >2 on 1 of the questions regarding heartburn, acid regurgitation, or dyspepsia was defined as a clinically relevant acid-related symptom.

RESULTS:

There were no significant differences between groups in GSRS scores at baseline. GSRS scores for acid-related symptoms were significantly higher in the PPI group at week 10 (1.4 +/- 1.4 vs 1.2 +/- 0.9; P = .023), week 11 (1.4 +/- 1.4 vs 1.2 +/- 0.9; P = .009), and week 12 (1.3 +/- 1.2 vs 1.0 +/- 0.3; P = .001). Forty-four percent (26/59) of those randomized to PPI reported > or = 1 relevant, acid-related symptom in weeks 9-12 compared with 15% (9/59; P < .001) in the placebo group. The proportion reporting dyspepsia, heartburn, or acid regurgitation in the PPI group was 13 of 59 (22%) at week 10, 13 of 59 (22%) at week 11, and 12 of 58 (21%) at week 12. Corresponding figures in the placebo group were 7% at week 10 (P = .034), 5% at week 11 (P = .013), and 2% at week 12 (P = .001).

CONCLUSIONS:

PPI therapy for 8 weeks induces acid-related symptoms in healthy volunteers after withdrawal. This study indicates unrecognized aspects of PPI withdrawal and supports the hypothesis that RAHS has clinical implications.

PMID:
19362552
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Elsevier Science
    Loading ...
    Write to the Help Desk